Format

Send to

Choose Destination
See comment in PubMed Commons below
J Infus Nurs. 2004 Nov-Dec;27(6):413-24.

Alternatives to heparin infusion.

Author information

1
Department of Pharmacy Services, St. Luke's Hospital, Bethlehem, Pennsylvania 18015, USA. cookh@slhn.org

Abstract

This article offers an overview of the pathophysiology, diagnosis, and treatment of heparin-induced thrombocytopenia (HIT). This disorder is an immune-mediated reduction of platelets with subsequently increased generation of thrombin and increased risk of arterial and venous thrombosis. Heparin-induced thrombocytopenia can occur as an isolated incident or with acute thrombosis (HIT with thrombosis syndrome [HITTS]). Proper recognition, cessation of all forms of heparin (and compounds that cross-react with heparin), and rapid initiation of nonheparin anticoagulation are essential steps in reducing the risk of death, limb amputation, and new thrombotic events. Current alternatives to heparin are reviewed.

PMID:
15586105
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins - Ovid Insights
    Loading ...
    Support Center